Prostate enlargement drug increases risk of adverse events for patients after cataract surgery
Patients treated with a drug commonly prescribed for an enlarged prostate prior to cataract surgery have more than two times the risk of later experiencing an adverse event, according to a new study from the Institute for Clinical Evaluative Sciences (ICES) and St. Michael’s Hospital.
The study is the first to find a link between Tamsulosin, a drug prescribed for patients with prostate problems, and complications after cataract surgery.
“While it is unclear whether stopping the drug prior to surgery reduces the risk of an adverse event, it is important that patients be properly informed about the risks and that surgeons identify possible patients at risk. By doing this, we can better plan and prepare to ensure are patients are receiving the best and safest care,” says Dr. Chaim Bell, ICES scientist and lead researcher from St. Michael’s Hospital.
More than 120,000 cataract surgeries are done every year in Ontario. Tamsulosin is a commonly used medication in patients with an enlarged prostate. It works by relaxing muscles in the bladder and prostate to improve urine flow rates and decrease urinary hesitancy/urgency. It is also used in select women and men with kidney stones. In 2007, Tamsulosin earned more than US$1 billion in sales worldwide.
The study of more than 96,000 patients who had cataract surgery in Ontario from 2002 to 2007 found:
- 3.7 per cent of men who underwent cataract surgery were recently prescribed Tamsulosin.
- 0.3 per cent of patients (284 patients) having surgery had a postoperative adverse event – this can range from requiring injections of antibiotics into the eye to additional surgeries – in most cases, sight is not lost and usually the visual outcomes are good.
- Tamsulosin more than doubles this risk (2.3 times) of a postoperative adverse event – even though small absolute risk, because the surgery is so common, it can affect many people.
Author affiliations: ICES (Bell, Fischer, Cernat, Gruneir, Gill, Bronskill, Anderson, Rochon, Paterson); Department of Medicine and Keenan Research Centre in the Li Ka Shing Knowledge Institute of St. Michael's Hospital (Bell); Departments of Medicine (Bell, Rochon), Health Policy Management and Evaluation (Bell, Bronskill, Anderson, Rochon), and Ophthalmology and Vision Sciences (Hatch); University of Toronto, Women's Research Institute, Women's College Hospital (Gruneir, Rochon), and Kunin Lunenfeld Applied Research Unit, Baycrest (Grunier), Toronto, Ontario, Canada; and Department of Medicine, Queen’s University, Kingston, Ontario, Canada (Gill).
The study “Association between Tamsulosin and serious ophthalmic adverse events In older men following cataract surgery” is in the May 20, 2009 issue of Journal of the American Medical Association (JAMA).
ICES is an independent, non-profit organization that uses population-based health information to produce knowledge on a broad range of healthcare issues. Our unbiased evidence provides measures of health system performance, a clearer understanding of the shifting healthcare needs of Ontarians, and a stimulus for discussion of practical solutions to optimize scarce resources. ICES knowledge is highly regarded in Canada and abroad, and is widely used by government, hospitals, planners, and practitioners to make decisions about care delivery and to develop policy.
St. Michael’s Hospital is a large and vibrant Catholic teaching and research hospital in the heart of Toronto. Fully affiliated with the University of Toronto, St. Michael’s Hospital leads with innovation, and serves with compassion. Renowned for providing exceptional patient care, St. Michael’s Hospital is a regional trauma centre and downtown Toronto’s designated trauma centre for adults.
FOR FURTHER INFORMATION, PLEASE CONTACT:
- Deborah Creatura
- Media Advisor, ICES
- [email protected]
- 416-480-4780 or cell 647-406-5996